An 84-year-old woman presents to an emergency department (ED) in Elmira, New York, after collapsing on the floor of her home; her speech is slurred and she has weakness and loss of vision on the right side of her body. She says she felt fine before her collapse, and had not had any convulsions or loss of consciousness.
She has a history of atrial fibrillation, high blood pressure (for which she takes lisinopril), chronic obstructive pulmonary disease, and lung cancer (treated with a left upper lobectomy). About 3 months previously she had a gastrointestinal bleed, and her anticoagulation therapy was discontinued.
Assessment in the ED shows she has 2/5 muscle strength of her right-sided extremities and right-sided neglect. Clinicians perform an urgent computed tomography (CT) scan of her head, which reveals a subacute infarct of the left pons with no acute hemorrhage; this is confirmed with CT angiography.
Clinicians treat her intravenously with 0.9 mg/kg alteplase, 10% as a bolus followed by an intravenous infusion of the remaining dose. Less than 30 minutes later, her tongue and lips start to swell. In response to her orolingual angioedema, clinicians stop the alteplase and perform emergency intubation to protect her airway.
To address the patient’s angioedema, the medical team, with involvement of the neurology and critical care teams, administers intravenous methylprednisolone 125 mg, diphenhydramine 50 mg, and famotidine 20 mg.
The patient’s angioedema markedly improves within 24 hours. She is extubated the following morning and clinicians perform a second CT of the head, which reveals an acute to subacute infarct with encephalomalacia of the left occipital lobe, which they believe caused her initial deficits.
Echocardiography shows no atrial shunt or evidence of thrombi, and subsequent magnetic resonance imaging reveals an infarct involving the posterior cerebral artery circulation without hemorrhagic conversion.
Magnetic resonance imaging revealing an area of ischemia supplied by the posterior cerebral artery, as indicated by the green arrow.
Clinicians start the patient on full-dose aspirin as well as fluoxetine 20 mg daily for stroke recovery. She starts physical therapy, which helps her regain some motor skills and improves the vision deficits. While the patient is in hospital, she has persistent nausea and vomiting, which ultimately is controlled with promethazine.
Ten days after the onset of her stroke, clinicians resume the anticoagulation therapy, but she does not regain her strength to the extent that had been hoped. Family discussions lead to the decision that the best option is for the patient to have hospice care at home, and she is ultimately discharged to home on morphine sulfate, lorazepam, fluoxetine, and promethazine, and dies a week later.
Clinicians presenting this case of an elderly woman who developed angioedema following tissue plasminogen activator (tPA) treatment of a posterior cerebral artery stroke note that this rare but potentially fatal outcome of thrombolysis affects one in 50 stroke patients, generally presents within an hour of tPA administration, and can quickly compromise the airway.
TPA is commonly used to treat ischemic stroke, myocardial infarction, and pulmonary embolism, and while it is generally well tolerated and can be life-saving, adverse effects are not uncommon; these can include intracranial hemorrhage, edema, and possible brain herniation, as well as less frequently, severe reactions such as hemopericardium, cardiac tamponade, anaphylaxis, and as occurred in this case, angioedema.
The case report authors note that angioedema occurs in an estimated 1%-5% of patients with ischemic stroke who receive thrombolysis, and usually presents with hemifacial edema contralateral to the infarct zone.
Several hypotheses have been suggested to explain the mechanism behind this still unexplained phenomenon: For example, in the bradykinin-mediated pathway, tPA hydrolyzes plasminogen into plasmin, which then activates the kinin pathway to augment production of bradykinin, a potent pro-inflammatory and pro-edematous peptide that increases vascular permeability and vasodilation.
Another theory is that tPA can augment histamine, resulting in vasodilation, and that both tPA and plasmin increase complement levels, resulting in activation of mast cells, histamine, and basophil degranulation, which all contribute to angioedema.
Another possibility, the case authors note, is that a mutation of the plasminogen gene may then take advantage of the clinical similarity between tPA-induced orolingual angioedema and a newly described subtype of hereditary angioedema with normal C1 inhibitor, caused by a missense mutation of the plasminogen gene, resulting in an aberrant plasminogen protein that can lead to angioedema.
Use of angiotensin-converting enzyme (ACE) inhibitors in the setting of thrombolytic treatment is associated with a greater likelihood of developing angioedema due to increased concentration of circulating bradykinin and neurokinin levels such as substance P, inducing inflammation and angioedema.
Thus, the risk of angioedema is heightened due to the combined effects of tPA-related increase in bradykinin, ACE inhibitor-mediated decrease in bradykinin metabolism, and ACE inhibitor-related increase in neurokinin levels.
The case authors note that lesion-mapping studies have suggested that infarctions of the middle cerebral artery, especially the branch that supplies the right insular cortex, are most likely to cause angioedema, with data showing that 75-90% of affected patients had infarcts involving the middle cerebral artery.
Other research has suggested a link between right-sided insular infarcts and tPA-related angioedema. This may be because sympathetic hyperactivity is augmented by insular infarcts, due to impaired autonomic function, which in turn intensifies pro-inflammatory cytokine production and vascular permeability.
Tissue damage itself may also be a trigger for angioedema, given that it generates bradykinin, increasing inflammation and excess fluid. In contrast, this patient’s posterior cerebral artery infarct is unusual — a situation that was found in only one of 147 patients in a retrospective institutional study series.
The case authors urge that clinicians be alert to early signs of tPA-mediated angioedema and to the importance of prompt management of this potentially life-threatening condition, including immediate cessation of the tPA infusion.
The American Heart Association’s 2018 guidelines recommend treatment with intravenous methylprednisolone 125 mg, oral diphenhydramine 50 mg, and oral ranitidine 50 mg or famotidine 20 mg. If symptoms persist, epinephrine may be cautiously administered, and it is important to watch for any sudden increase in blood pressure and associated risk of intracranial hemorrhage.
Other potential treatments of tPA-related angioedema include fresh frozen plasma, ecallantide (a recombinant protein that inhibits kallikrein), and C1 esterase inhibitors.
Importantly, the authors caution, use of the selective bradykinin B2 receptor antagonist icatibant is contraindicated in patients on ACE inhibitors, due to their tendency to increase the concentration of bradykinin. Patients with severe or refractory angioedema may require intubation or cricothyroidotomy.
The case authors conclude that although angioedema induced by tPA is infrequent, it is a potentially fatal outcome of thrombolysis, occurring in about 2% of patients, which increases to about 10% in those with insular infarcts and 17% in patients who are also using ACE inhibitors at the time of thrombolysis. Angioedema typically presents within the first hour of tPA administration and can quickly compromise the airway.
Due to the potential severity of the problem, close monitoring of these individuals is imperative and prompt treatment is essential. In this particular patient, although she had been exposed to ACE inhibitors, she was found to have an infarct of the posterior cerebral artery and developed angioedema after thrombolysis — a rare combination.
Last Updated February 01, 2021
The case authors reported no conflicts of interest.